Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Wichita, KS

May 19, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 4:22 PM CDT for 4 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 4:22 PM CDT (21:22 UTC)
Expired
May 19, 2017, 5:15 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 115 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS53 KICT 192122
SVRICT
KSC009-053-155-159-192230-
/O.NEW.KICT.SV.W.0090.170519T2122Z-170519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
422 PM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Reno County in south central Kansas...
  Rice County in central Kansas...
  Southwestern Ellsworth County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 530 PM CDT

* At 422 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles northeast of Ellinwood to Raymond to 6 miles
  north of Sylvia, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lyons, Sterling, Claflin, Chase, Holyrood, Bushton, Geneseo,
  Sylvia, Alden, Lorraine, Raymond, Frederick and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9842 3850 9801 3801 9821 3793 9847
      3826 9847 3826 9848 3842 9863
TIME...MOT...LOC 2122Z 216DEG 42KT 3842 9851 3826 9841 3806 9845 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
532 
WWUS53 KICT 192139
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
439 PM CDT FRI MAY 19 2017

KSC009-192149-
/O.CAN.KICT.SV.W.0090.000000T0000Z-170519T2230Z/
Barton KS-
439 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON COUNTY IS
CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3820 9813 3804 9835 3832 9830 3854 9844
      3869 9828 3850 9801
TIME...MOT...LOC 2139Z 223DEG 37KT 3853 9835 3837 9825 3817 9829 

$$

KSC053-155-159-192230-
/O.CON.KICT.SV.W.0090.000000T0000Z-170519T2230Z/
Reno KS-Rice KS-Ellsworth KS-
439 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN RENO...CENTRAL RICE AND SOUTHWESTERN ELLSWORTH
COUNTIES...

At 439 PM CDT, severe thunderstorms were located along a line
extending from near Bushton to near Lyons to 5 miles south of Alden,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lyons, Sterling, Bushton, Geneseo, Alden, Lorraine and Frederick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3820 9813 3804 9835 3832 9830 3854 9844
      3869 9828 3850 9801
TIME...MOT...LOC 2139Z 223DEG 37KT 3853 9835 3837 9825 3817 9829 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

LAWSON
838 
WWUS53 KICT 192215
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
515 PM CDT FRI MAY 19 2017

KSC053-155-159-192225-
/O.CAN.KICT.SV.W.0090.000000T0000Z-170519T2230Z/
Reno KS-Rice KS-Ellsworth KS-
515 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO...CENTRAL
RICE AND SOUTHWESTERN ELLSWORTH COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3820 9813 3804 9835 3832 9830 3854 9844
      3869 9828 3850 9801
TIME...MOT...LOC 2213Z 216DEG 42KT 3886 9804 3870 9794 3850 9798 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
145 PM CDT Fri May 19 2017

.SHORT TERM...(This evening through Monday night)
Issued at 145 PM CDT Fri May 19 2017

Water vapor imagery shows deep upper low spinning over southern
CO/northeast NM. At the surface, stationary front extends from
near KMCI to southwest of KICT.

Initial round of warm advection storms quickly lifted across the
area this morning but it appears it did little to push the front
south, with southeast winds still in place across western OK and
southern KS. Meanwhile, persistent line of convection remains over
eastern OK in an area of strong 850mb moisture transport and
theta-e advection.

Current thinking is that another round of storms will develop
later this afternoon along the surface front over western OK and
lift into south central and especially southeast KS. This activity
will likely persist into the early evening hours. Should also see
additional development southeast of the KS Turnpike this evening
as 850-700mb moisture transport once again ramps up.

We are also seeing additional convection over western KS, closer
to the upper low where mid level lapse rates are maximized with
this activity possibly affecting central/south central KS later
this afternoon into the early evening hours. While instability
doesn't look as high as we had yesterday at this time, there
should still be enough early this evening for some severe storms,
plus deep layer shear in the 40-55kt range won't hurt. PW's in the
1.75 to 2 inch range southeast of the KS turnpike will also allow
for high rainfall rates which may lead to some flooding tonight.
Current plan is to keep entire flood watch going and will likely
cancel the western flank once the activity over west-central KS
lifts out early this evening.

By 12z Sat, the upper low will be lifting over southwest Nebraska
with the cold front extending through the Ozark region into the
Arklatex area. May see some lingering precip over far SE KS Sat
morning, but by the early afternoon hours the forecast area will
be precip free. Shortwave will continue to lift northeast and will
be over the northern Mississippi Valley by Sun afternoon. Should
continue with dry and cool conditions Sun as weak surface high
pressure pushes east.

Confidence is high that we'll see below normal temps for both Sat
and Sun with Sat in the 60s with low to mid 70s expected for Sun.

.LONG TERM...(Tuesday through Friday)
Issued at 145 PM CDT Fri May 19 2017

There is decent model agreement between the GFS and ECMWF in
tracking some shortwave energy out of the central Great Basin and
across KS late Sun night into Mon. This will bring us our next
chance for precip, but with limited moisture not expecting any
severe storms or heavy rain. There is a slight chance for some
light showers Tue, in the wrap around region of an upper low off
to our east, but confidence is low in this panning out. Will
finally get into a warming trend for Thu and especially Fri as
the upper flow becomes more zonal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri May 19 2017

Widespread LIFR/IFR was observed with low cigs and visibilities in
the wake of a cold front bisecting the area this morning.
Conditions are expected to prevail through much if not all of the
day north of the front, while ceilings may lift some along and
south of the front before showers and storms become more numerous
by 16-18z or so. LIFR/IFR may return tonight as precipitation
begins to diminish from west to east. Breezy northeast winds shift
to the northwest as drier air filters across the area late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  50  64  46 /  60  70  10   0
Hutchinson      67  48  63  44 /  60  70  10   0
Newton          70  49  62  44 /  60  70  10   0
ElDorado        73  51  64  45 /  70  70  10   0
Winfield-KWLD   76  53  66  46 /  60  70  10   0
Russell         57  43  60  41 /  70  70  20   0
Great Bend      58  44  61  42 /  60  60  10   0
Salina          63  45  61  43 /  70  70  20   0
McPherson       65  48  62  43 /  70  70  10   0
Coffeyville     75  59  69  47 /  70  80  20   0
Chanute         74  57  68  46 /  70  80  20   0
Iola            73  57  67  46 /  80  80  20   0
Parsons-KPPF    74  58  69  47 /  70  80  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, May 19, 3:09 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
309 PM CDT Fri May 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201745-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this evening, mainly along and
southeast of a line extending from Medicine Lodge to McPherson to
Topeka. The main risks will be hail up to half- dollar size and
winds up to 70 mph. Thunderstorms with pockets of heavy rainfall
rates are also expected through the evening areawide, which may
support areas of flooding, including rises on area rivers and
streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor flooding on some area rivers and streams is expected to
continue through part of the weekend. Please refer to the Flood
Warnings and River Flood statements for details.

There is a chance for thunderstorms Sunday night through early next
week across much of the area. The risk for organized strong or
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly along and
southeast of a line extending from Medicine Lodge to McPherson.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, May 19, 10:28 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 AM CDT FRI MAY 19 2017

KSZ091>093-191615-
Harper KS-Cowley KS-Sumner KS-
1028 AM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Harper County in south central Kansas...
  Western Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until 1115 AM CDT

* At 1027 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Amorita to 6 miles west of Renfrow to Deer Creek...and
  moving northeast at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Conway
  Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda
  Springs, Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
  Freeport and Riverdale.

LAT...LON 3700 9821 3739 9793 3739 9781 3745 9781
      3747 9775 3748 9737 3737 9686 3700 9712
TIME...MOT...LOC 1528Z 211DEG 39KT 3692 9817 3692 9778 3681 9755

JAKUB
Special weather statement, May 19, 11:15 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1115 AM CDT FRI MAY 19 2017

KSZ068-069-083-092-093-191700-
Butler KS-Cowley KS-Harvey KS-Sumner KS-Sedgwick KS-
1115 AM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Southern Harvey County in south central Kansas...
  Northern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until noon CDT

* At 1113 AM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with torrential downpours along a
  line extending from 5 miles north of Norwich to Clearwater to 5
  miles southwest of Oxford...and moving northeast at 45 mph.

wind gusts up to 40 mph and heavy rainfall will be possible with
these storms.

* Locations impacted include...
  Wichita, Derby, Newton, El Dorado, Andover, Haysville, Augusta,
  Wellington, Park City, Valley Center, Bel Aire, Mulvane, Goddard,
  Rose Hill, Maize, Clearwater, Halstead, Douglass, Sedgwick and
  Belle Plaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 9759 3747 9781 3753 9781 3773 9772
      3774 9770 3778 9770 3801 9760 3801 9708
      3771 9655 3709 9720
TIME...MOT...LOC 1614Z 213DEG 37KT 3753 9781 3750 9753 3721 9721

JAKUB
Local storm report, May 19, 11:20 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     8 E ANTHONY             37.15N 97.88W
05/19/2017                   HARPER             KS   LAW ENFORCEMENT

            DELAYED REPORT. ROAD SIGN BLOWN DOWN.

&&

ADK
Special weather statement, May 19, 11:50 AM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
1150 AM CDT FRI MAY 19 2017

KSZ051-052-067>069-191730-
Reno KS-Butler KS-McPherson KS-Harvey KS-Marion KS-
1150 AM CDT FRI MAY 19 2017

* Until 1230 PM CDT

* At 1149 AM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with heavy rainfall along a line
  extending from 5 miles southwest of Burrton to near Halstead to
  near Kechi...and moving north at 50 mph.

* Locations impacted include...
  Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, Marion, North
  Newton, Moundridge, Inman, Buhler, Peabody, Burrton, Galva, Canton,
  Florence, Goessel, Walton, Elbing, Lehigh and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 9789 3859 9734 3845 9685 3793 9692
      3802 9729 3799 9785
TIME...MOT...LOC 1649Z 190DEG 42KT 3799 9777 3797 9750 3783 9721

JAKUB
Special weather statement, May 19, 12:01 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
1201 PM CDT FRI MAY 19 2017

KSZ069-191745-
Butler KS-
1201 PM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Butler County in south central Kansas...

* Until 1245 PM CDT

* At 1200 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Atlanta, or 13 miles south of
  Leon...moving north at 40 mph.

hail up to the size of dimes and heavy rainfalls will be possible
with this storm.

* Locations impacted include...
  El Dorado, Leon, Latham, Rosalia, El Dorado Airport, Beaumont, El
  Dorado Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 9684 3795 9652 3748 9652 3748 9689
TIME...MOT...LOC 1701Z 189DEG 36KT 3750 9673

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTAreal Flood WarningICTEllsworth, Saline12 hr
May 18, 7:12 PM CDTSpecial Weather StatementICTButler33 min
May 18, 7:17 PM CDTSpecial Weather StatementICTCowley28 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Elk, Greenwood65 min
May 18, 8:05 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk34 min
May 18, 8:30 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson39 min
May 18, 8:31 PM CDTRiver Flood WarningICTSaline45 hr
May 18, 8:37 PM CDTRiver Flood WarningICTSaline69 hr
May 18, 8:56 PM CDTSpecial Weather StatementICTSumner64 min
May 18, 9:48 PM CDTAreal Flood WarningICTBarton12 hr
May 19, 9:32 AM CDTAreal Flood WarningICTBarton9 hr
May 19, 9:33 AM CDTSpecial Weather StatementICTChase27 min
May 19, 10:28 AM CDTSpecial Weather StatementICTHarper, Sumner47 min
May 19, 10:38 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner34 min
May 19, 11:15 AM CDTSpecial Weather StatementICTButler, Sedgwick45 min
May 19, 11:50 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion40 min
May 19, 12:01 PM CDTSpecial Weather StatementICTButler44 min
May 19, 4:15 PM CDTTornado Warning Tornado observedICTKingman, Reno60 min
May 19, 5:04 PM CDTTornado WarningICTKingman40 min
May 19, 5:07 PM CDTTornado WarningICTKingman, Reno42 min
May 19, 5:27 PM CDTTornado WarningICTKingman, Reno48 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno49 min
May 19, 5:55 PM CDTTornado WarningICTHarvey, Sedgwick36 min
May 19, 6:33 PM CDTSpecial Weather StatementICTMarion57 min
May 19, 6:44 PM CDTAreal Flood WarningICTBarton18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.